Pennsylvania, 2012Hail and Damaging Wind in Pennsylvania, September 22, 2012
September 22, 2012 · NWS CLE · 4 events in 1 county or zone
Scattered thunderstorms developed ahead of a cold front during the late afternoon on September 22nd. Minimal instability was present with a cool airmass and temperatures only in the 60s.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed ahead of a cold front during the late afternoon on September 22nd. Minimal instability was present with a cool airmass and temperatures only in the 60s. Shear was tremendous however and storms were enhanced as a 140 knot upper level jet streak pulled away from the region. Penny to quarter size hail was reported across Crawford County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Sep 22, 2:49 PM EST, 1 hour 11 minutes earlier.
Area forecast discussion, Sep 22, 2:49 PM EST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
349 PM EDT SAT SEP 22 2012
.SYNOPSIS...
A COLD FRONT ASSOCIATED WITH AN UPPER LEVEL TROUGH WILL MOVE ACROSS
THE AREA THIS EVENING. THIS TROUGH WILL REMAIN OVER LAKE ERIE
THROUGH SUNDAY. HIGH PRESSURE WILL GRADUALLY BUILD OVER THE AREA ON
MONDAY...THEN MOVE TO THE EAST COAST FOR TUESDAY.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
WATER VAPOR SHOWING STRONG VORT MAX SWINGING ACROSS THE SOUTHERN
GREAT LAKES THIS AFTERNOON...WITH THE COLD FRONT OVER WESTERN OHIO
QUICKLY MOVING EASTWARD. THE FRONT IS EXPECTED TO BE OVER THE
EASTERN PART OF THE FORECAST AREA BY 00Z THIS EVENING. KEPT
CATEGORICAL POPS ACROSS THE AREA FOR SHOWERS...AND GOOD ENOUGH UPPER
SUPPORT IN ADDITION TO MARGINAL DAYTIME HEATING ACROSS THE EAST
ENOUGH TO MENTION CHC THUNDER FOR THE AREA THROUGH THIS EVENING. NOT
TO MENTION THUNDERSTORMS ALREADY ONGOING ACROSS NW OH.
WITH FREEZING LEVELS DOWN ONLY AROUND 6K FEET THIS AFTN THINKING
THAT SOME OF THE STRONGER CORES IN THUNDERSTORMS WILL BE ENOUGH TO
PRODUCE AT LEAST PEA SIZE HAIL...BUT NOT THINKING THERE WILL BE
ENOUGH TO GET NEAR SVR HAIL. WIND GUSTS MAY ALSO RANGE TOWARD 40 MPH
WITH STRONGER EMBEDDED STORMS.
BY 00Z TONIGHT CONDITIONS ARE EXPECTED TO BE QUIETING DOWN QUICKLY
FROM WEST TO EAST WITH THE MORE WIDESPREAD SHRA/TS MOVING OFF TO THE
EAST. EXPECTING MUCH OF THE AREA TO DRY OUT. THE FOCUS AFTER 04Z
WILL BE TOWARD DEVELOPING LAKE EFFECT RAIN SHOWERS WHICH ARE
EXPECTED TO BE MORE CONFINED TO NORTHEAST OHIO AND NW PA. LOOKS LIKE
THERE WILL BE ANOTHER VORT MAX ROTATING AROUND THE MAIN TROUGH LATER
TONIGHT WHICH...COMBINED WITH THE COLDER AIR OVER THE LAKE...ANOTHER
TRIGGER TO GET LAKE SHOWERS GOING. WITH THAT KEPT POPS GOING THROUGH
THE ENTIRE TONIGHT PERIOD FOR NE OH/NW PA.
TEMPS TONIGHT WILL DROP CONSIDERABLY THROUGH THE NIGHT AS THE COLDER
AIRMASS SETTLES IN. NW FLOW OFF THE LAKE WILL KEEP TEMPS ALONG THE
LAKESHORE RELATIVELY MILDER...WITH LOWS INLAND DROPPING TO AROUND
40.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY NIGHT/...
UPPER TROUGH REMAINS OVER THE REGION ON SUNDAY...WITH MODELS
INDICATING AN ADDITIONAL VORT MAX ROTATING ACROSS THE LAKE AROUND
THE MAIN TROUGH. THIS WILL ALLOW FOR CONTINUED CHANCES FOR LAKE
EFFECT RAIN SHOWERS ACROSS NRN OH AND NW PA. THINKING THAT BULK OF
ACTIVITY WITH LIKELY POPS WILL BE ACROSS FAR NE OH/NW PA BUT
INCLUDED CHC TO EVEN SLGT CHC POPS ACROSS MUCH OF THE FORECAST AREA.
ALSO DID NOT WANT TO RULE OUT AT LEAST THE SLGT CHC OF SHRA ACROSS
THE HIGHER ELEVATIONS AROUND MFD AND EAST TO INTERIOR NE OHIO. WENT
WITH THE COOLER MAV GUIDANCE TEMPS ACROSS MUCH OF THE AREA WITH
CLOSER TO A BLEND BETWEEN MET AND MAV FOR THE FAR WEST.
UPPER TROUGH BEGINS MOVING EAST OF THE AREA SUNDAY NIGHT. KEPT POPS
FOR LAKE SHOWERS ACROSS NORTHEAST AREAS THROUGH SUNDAY...THEN
DIMINISHING THEM QUICKLY MONDAY MORNING WITH RIDGING DEVELOPING OVER
THE LAKE.
ONCE THE TROUGH MOVES AWAY FROM THE AREA MONDAY TEMPS WILL REBOUND A
BIT WITH MORE SUNSHINE AND HIGHS CLIMBING BACK TO AROUND 60 OR LOWER
60S ACROSS THE WEST. HIGH PRESSURE MOVES TO THE EAST MONDAY NIGHT.
WARM AIR ADVECTION ACROSS THE AREA INCREASING...SO CONCERNED ABOUT
MID AND HIGH CLOUDS BUILDING BACK INTO THE AREA BEGINNING MONDAY
NIGHT. FOR NOW KEPT CLOUDS ACROSS THE AREA TUESDAY...BUT THINKING AT
THIS POINT BETTER CHANCES FOR ANY PRECIP WITH THE NEXT SYSTEM WILL
BE TUESDAY NIGHT.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
THE NEXT COLD FRONT STILL SEEMS ON TRACK FOR WEDNESDAY. THE GFS
REMAINS A LITTLE FASTER THAN THE ECMWF BUT A COMPROMISE PASSAGE
BRINGS IT THROUGH DURING THE DAY WEDNESDAY WHICH IS IN LINE WITH THE
CURRENT FORECAST AND WILL HAVE A CHANCE OF SHOWERS. THE FRONT IS
PROGGED TO STALL OVER THE LOWER OHIO VALLEY BY THURSDAY.
ALL OF THE MODELS ARE HINTING AT A WAVE OF LOW PRESSURE ON THE
STALLED FRONT LATER IN THE WEEK. THE GFS IS FASTER AND STRONGER WITH
THE WAVE. THE 12Z ECMWF IS ON BOARD BUT A DAY OR SO SLOWER. THE
MODELS DO POORLY AT THESE SYSTEMS AND WILL WAIT TO SEE A TREND
BEFORE RAMPING UP THE FORECAST BUT WILL HAVE A SLIGHT CHANCE OF
SHOWERS RETURNING LATE IN THE WEEK.
WILL FORECAST TEMPERATURES NEAR NORMAL DURING MUCH OF THE EXTENDED
PORTION OF THE FORECAST BUT THERE COULD BE A WIDE MARGIN OF ERROR
DEPENDING ON WHETHER THERE ARE CLOUDS AND SHOWERS OR SUNSHINE.
&&
.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
A STRONG SHORT WAVE CROSSING LOWER MICHIGAN WILL SWING ACROSS
NORTHERN OHIO AND NORTHWEST PENNSYLVANIA THIS AFTERNOON AND EARLY
EVENING WITH SHOWERS AND SCATTERED THUNDERSTORMS. WILL MENTION
MODERATE WIND GUSTS AND MODERATE RAIN...SMALL HAIL IS ALSO LIKELY IN
A FEW OF THE HEAVIER SHOWERS/STORMS BUT WILL NOT MENTION IT IN THE
TAF FORECASTS UNLESS IT BECOMES MORE WIDESPREAD. THERE SHOULD BE
SUBSIDENCE BEHIND THE SYSTEM TONIGHT WITH VFR CONDITIONS RETURNING
EXCEPT FOR PERHAPS EXTREME NE OH/NW PA WHERE LAKE EFFECT SHOWERS
WILL PROBABLY CONTINUE.
.OUTLOOK...AREAS OF NON VFR MAINLY NE OH AND NW PA SUNDAY THROUGH
SUNDAY NIGHT. ANOTHER CHANCE OF NON VFR WEDNESDAY.
&&
.MARINE...
THE WIND WILL SHIFT LATE THIS AFTERNOON AND THIS EVENING FROM WEST
SOUTHWEST TO NORTHWEST... PERHAPS NORTH FOR A SHORT TIME AS THE NEXT
TROUGH TRACKS ACROSS THE LAKE. WILL ISSUE A SMALL CRAFT ADVISORY ON
THE WESTERN BASIN FOR THIS EVENING. THE SMALL CRAFT ADVISORY FOR THE
REMAINDER OF THE LAKE WILL WILL REMAIN IN EFFECT THROUGH SUNDAY
AFTERNOON AS WE WAIT FOR THE COLD ADVECTION AND THE TROUGH ALOFT TO
PULL OUT AND THE SURFACE HIGH TO BUILD IN. AS IS OFTEN THE CASE THIS
TIME OF YEAR...THE WIND WILL CALM DOWN ONLY FOR A SHORT TIME LATER
SUNDAY AND SUNDAY NIGHT BEFORE THE RETURN SOUTHWEST FLOW DEVELOPS ON
MONDAY AND QUICKLY BECOMES BRISK. THE NEXT COLD FRONT IS DUE ON
WEDNESDAY AND WIND WILL SHIFT BACK TO A NORTHWEST DIRECTION.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT SUNDAY FOR LEZ144>149.
SMALL CRAFT ADVISORY UNTIL 4 AM EDT SUNDAY FOR LEZ142-143.
&&
SYNOPSIS...ABE
NEAR TERM...ABE
SHORT TERM...ABE
LONG TERM...KOSARIK
AVIATION...KOSARIK
MARINE...KOSARIKHazardous weather outlook, Sep 22, 4:36 AM EST, 11 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
536 AM EDT SAT SEP 22 2012
LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-230945-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
536 AM EDT SAT SEP 22 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Sep 22, 2:17 PM EST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
317 PM EDT SAT SEP 22 2012
OHZ006>013-017>021-027>031-222030-
WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-HANCOCK-
SENECA-HURON-MEDINA-SUMMIT-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-
WAYNE-
INCLUDING THE CITIES OF...BOWLING GREEN...PORT CLINTON...
FREMONT...SANDUSKY...LORAIN...CLEVELAND...MENTOR...CHARDON...
FINDLAY...TIFFIN...NORWALK...MEDINA...AKRON...UPPER SANDUSKY...
CAREY...BUCYRUS...MANSFIELD...ASHLAND...WOOSTER
317 PM EDT SAT SEP 22 2012
THUNDERSTORMS OVER PORTIONS OF NORTHERN OHIO WILL PRODUCE SMALL
HAIL THIS AFTERNOON. MOST OF THE HAIL WILL RANGE FROM ONE QUARTER
TO ONE HALF INCH IN DIAMETER AND COULD BRIEFLY COVER THE GROUND
IN SOME AREAS. THE STRONGEST STORMS WILL MOVE THROUGH BOWLING
GREEN...FREMONT...LORAIN...OBERLIN AND THE GREATER CLEVELAND AREA
THROUGH 430 PM.
BM
Special weather statement, Sep 22, 3:44 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
444 PM EDT SAT SEP 22 2012
OHZ013-014-023-PAZ003-222145-
ASHTABULA INLAND-CRAWFORD-GEAUGA-TRUMBULL-
444 PM EDT SAT SEP 22 2012
...SOME STRONG THUNDERSTORMS WILL MOVE ACROSS GEAUGA...NORTHERN
TRUMBULL...SOUTHERN ASHTABULA AND SOUTHWESTERN CRAWFORD COUNTIES
UNTIL 545 PM EDT...
AT 439 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BURTON...OR 7 MILES SOUTHEAST OF CHARDON...
MOVING EAST AT 40 MPH.
SMALL HAIL...WIND GUSTS TO 45 MPH AND BRIEF HEAVY RAIN IS EXPECTED
WITH THIS STORM.
KIELTYKA
Hail, Crawford
- When
- September 22, 4:00 PM EST
- Where
- Crawford County, Springboro
- Measured
- 1 in hail
- Property damage
- $5,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.800, -80.370
The Fire Department reported that quarter size hail fell for 5 minutes.
Thunderstorm Wind, Crawford
- When
- September 22, 4:40 PM EST
- Where
- Crawford County, 1.03 mi W of Fredericksburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- State Official
- Coordinates
- 41.650, -80.190
County dispatch and state police reported a few trees down by strong thunderstorm winds west of Meadville. Small hail was falling at the same time.
Hail, Crawford
- When
- September 22, 4:52 PM EST
- Where
- Crawford County, 1.38 mi N of Conneaut Lake
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 41.620, -80.300
Amateur radio operator reported hail up to penny size.
Hail, Crawford
- When
- September 22, 5:15 PM EST
- Where
- Crawford County, Cochranton
- Measured
- 0.75 in hail
- Reported by
- State Official
- Coordinates
- 41.520, -80.050
County Dispatch reported penny size hail in Cochranton.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Pennsylvania, September 22, 2012$1.2 million · 1 in hail · 47 events
- Damaging Winds in Ohio, September 22, 2012$177,000 · 50 kt wind · 8 events
- Hail and Damaging Winds in Ohio, September 22, 2012$66,000 · 1 in hail · 10 events
- Damaging Winds in Ohio, September 22, 2012$50,000 · 50 kt wind · 3 events
- Strong Wind in New York, September 22, 2012$23,000 · 3 events
- High Surf in Hawaii, September 22 to 24, 201211 events
- Hail in Michigan, September 22, 20120.88 in hail · 3 events
- Marine Thunderstorm Winds in Lake Ontario, September 22, 20122 events
- High Wind in Alaska, September 22, 201275 kt wind · 2 events
- Hail in Indiana, September 22, 20120.88 in hail · 2 events
- Marine Thunderstorm Wind in Gulf of Mexico, September 22, 20121 event
- Damaging Wind in New York, September 22, 2012$10,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 413218, 413221, 413219, 413220.